Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Brain. 2002 Sep;125(Pt 9):2058-66.

Prospective randomized trial of lisuride infusion versus oral levodopa in patients with Parkinson's disease.

Author information

  • 1Institute of Neurology and Neuromed, University La Sapienza, Viale dell'Universita' 30, 00185 Rome, Italy. fabstocc@tin.it

Abstract

Motor complications are a major source of disability for patients with advanced Parkinson's disease. Surgical therapies provide benefit to some, but these treatments are expensive and associated with adverse effects. Current research indicates that motor complications are associated with abnormal, intermittent, pulsatile stimulation of denervated dopamine receptors using short acting dopaminergic agents such as levodopa. Retrospective studies suggest that the use of longer-acting more continuous dopaminergic therapies can improve both motor fluctuations and dyskinesia. We performed a prospective, long-term (4-year) trial comparing patients randomized to receive subcutaneous infusion of the dopamine agonist lisuride versus conventional therapy with oral levodopa and dopamine agonists. We demonstrate that patients receiving lisuride infusions experienced a significant reduction in both motor fluctuations and dyskinesia compared with patients receiving standard dopaminergic therapies. Benefits persisted for the 4-year duration of the study. Mean Unified Parkinson's Disease Rating Scale scores in "ON" and "OFF" states did not significantly change between baseline and 4 years for patients in the lisuride group, but deteriorated in patients in the levodopa group. This study indicates that continuous lisuride infusion can be beneficial for patients with advanced Parkinson's disease and reverse established motor fluctuations and dyskinesia.

PMID:
12183351
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk